MAUDE Adverse Event Report: INARI MEDICAL, INC. FLOWTRIEVER CATHETER (25 MM); EMBOLECTOMY CATHETER

INARI MEDICAL, INC. FLOWTRIEVER CATHETER (25 MM); EMBOLECTOMY CATHETER
Model Number 10-104
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Pulmonary Embolism (1498); Cardiopulmonary Arrest (1765); Sudden Cardiac Death (2510)
Date of Event 04/28/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
The device was discarded by the user facility and is not available for evaluation.The device history records were reviewed for this manufacturing lot and there were no discrepancies or unusual findings that relate to the reported event.The case was reviewed by inari medical's chief medical officer, who discussed the event with the attending physician and believes that the venogram performed prior to removal of the disks was not of sufficient quality to rule out thrombus trapped by the disks that may have triggered a massive pe.The seriousness of the event was confounded by active covid-19 infection.The inari medical clottriever sheath was not suspected as a contributing factor.Based on the information reviewed, there is no evidence to indicate the presence of a potential quality issue with respect to manufacturing, design, or labeling.Distal embolism and death are listed in the device labeling as potential complications / adverse events.(b)(4).
 
Event or Problem Description
A (b)(6)-year-old male patient with an inferior vena cava (ivc) filter and a history of deep vein thrombosis (dvt), pulmonary embolism (pe), and gastrointestinal (gi) bleeding presented to the hospital with leg swelling.The patient was examined, placed on anticoagulation medication, and discharged.Three days later he returned to the hospital with severe leg pain, discoloration, and extreme swelling.While in the hospital, he tested positive for covid-19.The patient was ineligible for thrombolytic medical therapy due to the gi bleed history, so the plan was to treat the bilateral dvt surgically.On (b)(6) 2020, the patient underwent thrombectomy using the inari medical clottriever sheath and flowtriever catheter.General anesthesia was administered because of the covid-positive status.With the patient supine, ultrasound was used to help gain jugular access with a 5 fr micropuncture, which was then dilated and exchanged for a 13 fr sheath.Ultrasound was also used to help gain bilateral lower femoral vein access with 5 fr micropunctures that were dilated and exchanged for 8 fr sheaths.Venograms performed through the 8 fr sheaths confirmed significant clot from the ivc filter down both legs to the popliteal veins.After the 8 fr sheaths were removed, the access sites were dilated to 16 fr.A 16 fr clottriever sheath was placed in the right leg and a 16 fr terumo sheath was inserted in the left leg after ballooning.A 260 cm glidewire was then inserted through both sheaths, and inari's triever16 catheter was inserted over the guidewire and advanced into the existing ivc filter.From there, three successful aspirations were performed in and proximal to the filter, successfully removing clot each time.The attending physician elected to remove the filter using a cook gunther tulip vena cava filter retrieval set before advancing a 260/7 cm tip amplatz guidewire to the subclavian and deploying the flowtriever's xl (25 mm) disks at l1/l2, above where the filter had been.Four successful clottriever passes (one in each quadrant) were performed on the right side and the venogram confirmed that significant clot had been removed.The clottriever sheath was then removed, re-sheathed, and exchanged with the terumo sheath to be placed in the left leg.Four more passes in each quadrant were performed with the clottriever; venogram confirmed that significant clot was removed from the left side as well.The attending physician then used the t16 to aspirate the left popliteal vein.A terumo angled glidecath was inserted into the right leg and a glidewire was advanced to the left leg.The clottriever sheath was removed, and another 16 fr terumo sheath was placed at the access site.The t16 was then inserted and advanced to the popliteal area over the glidewire, but an aspiration was not performed as the t16 was unable to reach the intended site.A final venogram through the 16 fr sheaths confirmed a 95% clot clearance from the access sites to the disks.The flowtriever disks were then collapsed for removal and the physician began pulling back on the terumo sheath.The patient immediately went into cardiac arrest and the code team was activated; chest compressions were initiated and tissue plasminogen activator (tpa) was administered.The cardiologist attempted to insert an arterial line, but access could not be gained because the right ventricle was too dilated.A transesophageal echocardiogram (tee) did not identify the presence of a massive pe.Resuscitation efforts continued, but the patient was unable to be saved.Despite the tee, the cause of death was believed to be pulmonary embolism.

Brand Name
FLOWTRIEVER CATHETER (25 MM)
Common Device Name
EMBOLECTOMY CATHETER
Manufacturer (Section D)
INARI MEDICAL, INC.
9 parker
suite 100
irvine, ca
MDR Report Key10080940
Report Number3011525976-2020-00008
Device Sequence Number16905323
Product Code QEW
UDI-Device Identifier00850291007055
UDI-Public00850291007055
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K181694
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/19/2021
Device Model Number10-104
Device Lot Number19060006
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/28/2020
Initial Report FDA Received Date05/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Life Threatening;
Patient Age44 YR
Patient Weight83